Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 103, NWS Boston/Norton, MA

September 28, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 28, 2021, 1:58 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 1:58 PM EDT (17:58 UTC)
Expired
Sep 28, 2021, 2:45 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

623 
WHUS51 KBOX 281758
SMWBOX
ANZ232>237-281845-
/O.NEW.KBOX.MA.W.0103.210928T1758Z-210928T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
158 PM EDT Tue Sep 28 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Block Island Sound...
  Buzzards Bay...
  Nantucket Sound...
  Narragansett Bay...
  Rhode Island Sound...
  Vineyard Sound...

* Until 245 PM EDT.

* At 157 PM EDT, a strong thunderstorm was located near Point Judith
  Light, moving east at 50 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Sakonnet Point Light, Mount Hope Bay, Point Judith Light, Rocky
  Point, Quonset Point, Greenwich Bay, Melville, Popasquash Point,
  Vineyard Sound, Plum Beach Light, Buzzards Bay, Dutch Harbor Light,
  West Island In Buzzards Bay, Lamberts Cove, Castle Hill Light,
  Cuttyhunk Island, Woods Hole, Narragansett Bay, Round Hill Point
  and Horseneck Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4150 7144 4159 7148 4164 7142 4167 7147
      4180 7105 4163 7119 4148 7117 4164 7107
      4153 7104 4153 7103 4152 7102 4169 7093
      4164 7089 4166 7079 4175 7075 4155 7063
      4146 7050 4122 7147 4137 7154
TIME...MOT...LOC 1757Z 247DEG 48KT 4133 7143 

HAIL...0.00IN
WIND...40KTS

$$

RM
1 follow-up statement
053 
FZUS71 KBOX 281813
MWSBOX

Marine Weather Statement
National Weather Service Boston/Norton MA
213 PM EDT Tue Sep 28 2021

ANZ237-281822-
/O.CAN.KBOX.MA.W.0103.000000T0000Z-210928T1845Z/
213 PM EDT Tue Sep 28 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Block Island Sound...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4164 7142 4167 7147 4174 7117 4180 7105
      4163 7119 4148 7117 4151 7112 4163 7107
      4153 7104 4152 7102 4158 7099 4156 7096
      4169 7093 4164 7089 4166 7079 4175 7075
      4155 7063 4146 7050 4130 7135 4159 7148
TIME...MOT...LOC 1812Z 246DEG 46KT 4139 7124 

$$

ANZ232>236-281845-
/O.CON.KBOX.MA.W.0103.000000T0000Z-210928T1845Z/
213 PM EDT Tue Sep 28 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 PM EDT...

For the following areas...
Buzzards Bay...
Nantucket Sound...
Narragansett Bay...
Rhode Island Sound...
Vineyard Sound...

At 212 PM EDT, a severe thunderstorm capable of producing waterspouts
was located near Sakonnet Point Light, moving northeast at 45 knots.

HAZARD...Waterspouts and wind gusts in excess of 50 knots.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Boats could suffer significant structural 
         damage in high winds. Small craft could capsize in suddenly 
         higher waves.

Locations impacted include...
Sakonnet Point Light, Mount Hope Bay, Rocky Point, Quonset Point,
Greenwich Bay, Melville, Popasquash Point, Vineyard Sound, Plum Beach
Light, Buzzards Bay, Dutch Harbor Light, West Island In Buzzards Bay,
Lamberts Cove, Castle Hill Light, Cuttyhunk Island, Woods Hole,
Narragansett Bay, Round Hill Point, Horseneck Beach and Warwick
Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4164 7142 4167 7147 4174 7117 4180 7105
      4163 7119 4148 7117 4151 7112 4163 7107
      4153 7104 4152 7102 4158 7099 4156 7096
      4169 7093 4164 7089 4166 7079 4175 7075
      4155 7063 4146 7050 4130 7135 4159 7148
TIME...MOT...LOC 1812Z 246DEG 46KT 4139 7124 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...50KTS

$$

RM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 28, 9:55 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 28, 9:55 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
955 AM EDT Tue Sep 28 2021

.SYNOPSIS...

Scattered showers with embedded thunderstorms will continue today,
especially this afternoon/evening across CT, RI and southeast
MA as the cold front sweeps across the region. It turns
unseasonably chilly Thursday into overnight Thursday along with
the chance for a few showers. Temperatures moderate to near
normal heading into the weekend with mostly dry conditions.
Distant Hurricane Sam could lead to increased rip current risk
on beaches this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

955 AM Update...

* Scattered showers and thunderstorms through the afternoon

* A few strong to marginally severe thunderstorm possible
  especially south of the MA Turnpike this afternoon

A busy morning with scattered showers and thunderstorms across
the region. This activity was being drive by warm advection
aloft coupled with steep mid level lapse rates and modest
effective bulk shear. A particular cluster of thunderstorms near
the MA/RI border has been strong to marginally severe. The
initial concern is for hail with this activity given steep mid
level lapse rates and modest effective shear.

The main concern this afternoon and early evening will be near
and south of the MA Turnpike...particularly towards the south
coast. Surface instability of 750 to 1500 J/KG should combined
with 40+ knots of effective shear, steep mid level lapse rates
and the approaching cold front to trigger more showers and
thunderstorms. Give the strong effective shear and 500T near
-15C, a few strong to marginally severe thunderstorms are
certainly possible with locally strong wind gusts and hail.
Brief heavy rainfall is expected too.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Overview...

Surface cold front shifts offshore tonight and Wednesday. Surface
flow shifts from the northwest and north, bringing drier air and
more shallow moisture. Upper closed low over Quebec tonight moves
south over New England on Wednesday, bringing a upper cold pool and
airmass destabilization on Wednesday.

Details...

Tonight...

Lingering showers/thunder early tonight, but then a trend to airmass
stabilization as the cold front moves offshore. Expect evening
showers and thunder, especially along the south coast. This moves
south of the Islands after midnight. Clouds will linger over the
Cape and Islands, but a clearing trend from the north and west.
North winds bring lowering dew points, with values falling into the
40s most areas while dew points on the Cape and Islands remain in
the low to mid 50s.  Expect min temps in the 40s inland, and in the
50s coastal plain.

Wednesday...

Cooler airmass moves in for Wednesday, with the closed upper low and
cold pool moving south into the region. Cross sections show dry
conditions in the morning, but then increasing moisture between 700-
mb and 850-mb in the afternoon. This moisture and the
destabilization from the upper cold pool should lead to increased
clouds in the afternoon/evening. Will keep the forecast dry, but
with skies becoming partly cloudy. Mixing reaches to 800-mb, with
temps at that level supporting highs in the 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Thursday will be the coldest day of the season so far with highs
  only in the low 60s, with mid 50s high terrain. Overnight lows
  drop into the upper 30s to mid 40s away from urban centers and
  immediate coast.
* Aside from a few showers Wednesday night into Thursday, mostly dry
  conditions prevail through the weekend and possibly into Monday
  with temperatures moderating to near normal.
* Distant Hurricane Sam could lead to increased rip risk for beaches
  this weekend.

Details...

500mb height fields suggest a somewhat unsettled weather pattern
given cyclonic flow and a digging trough that would eventually
culminate in a -24C H5 cold pool right over Southern New England on
Thursday. While no washouts are expected given the overall lack of
deep moisture, the disorganized shortwave energy rounding the trough
will result in pesky showers at times for the high terrain due to
orographic lift and a mix of sun and clouds elsewhere along with
gusty northwest winds at times, particularly on Thursday and Friday.
Expect high temperatures to be 5 to 10 degrees below normal on
Thursday, trending to slightly below to near normal from Friday
onwards heading into the weekend. For reference, average daytime
highs and overnight lows for the first week of October are in the
mid to upper 60s and mid 40s to low 50s respectively.

Day to day wise, guidance has come into better agreement that 540 Dm
drops south into Northern MA and Southern NH along with 850mb
temperatures at 0C. With 925mb temps only getting into the mid
single digits, daytime highs will struggle to get much above low
60s. In fact, the high terrain including the Worcester Hills and the
Berkshire East Slopes might only top out in the mid 50s.

Looks like Thursday into Thursday night will easily be our coldest
stretch of the season so far. GFS and EC have come into better
agreement of 540 Dm upper low diving south into Southern NH and
Northern MA. With 850mb temps around 0C and 925mb temps around +5C,
daytime highs will struggle to get above 60F under a mix of sun and
clouds with mid 50s highs for the high terrain across our CWA. In
addition, -22 to -24C H5 cold pool moving overhead overnight
Wednesday into Thursday will lead to instability showers especially
across eastern MA and plenty of clouds elsewhere. Then as the sun
sets, with high pressure building in Thursday night, the 925-700mb
column dries out and with surface winds diminishing, conditions look
decent for radiational cooling. As such, overnight lows should fall
into the upper 30s to mid 40s away from the urban heat islands and
immediate coastal areas. NBM temperatures for this time period look
a tad warm given the synoptics, so we blended in the GFS and MAV
guidance to better reflect the synoptics.

By Friday, the upper low pulls away into Newfoundland and with 925mb
temperatures moderating to +8 to +10C, daytime highs should reach
the low to mid 60s on Friday with more sunshine. Then heading
towards the weekend, as the closed upper low pulls away from New
England, expecting mostly dry conditions over the weekend and
possibly into Monday with dry northwest flow aloft. A source of
uncertainty with the weekend forecast lies in the evolution of the
upper level pattern downstream in the North Atlantic. While the EC
moves the closed low along, the GFS has the low retrograding and
meandering across northern Maine into New Brunswick. If the GFS is
right, the weekend outlook could turn out to be less rosy than what
is currently forecast. In addition, distant Hurricane Sam will churn
up swells and lead to increased rip risks for the east-facing
beaches this weekend. Nonetheless, given we are still 4 to 5 days
out, forecast confidence is low and have chosen to stick to the NBM
for Friday into Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate Confidence. Showers and thunderstorms will
continue to impact the region through the afternoon. This
activity should begin to focus near and especially south of the
MA Turnpike this afternoon and early evening. While VFR
conditions will dominate outside this activity, brief MVFR/IFR
with even localized LIFR conditions are expected with the
strongest thunderstorms. Gusty winds and small hail are the main
concerns.

Tonight...As the cold front moves offshore and winds turn from
the northwest and north, expect drier air and a trend to
clearing skies. Some lower clouds could linger overnight along
the Cape and Islands. Modest Northerly winds 15 to 20 kt.

Wednesday... VFR. Clouds developing by afternoon with bases
around 5000 feet.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.

Thursday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

Southwest wind 15 to 20 kt with higher gusts this morning. Seas
around 5 feet on the southern and southeast waters, but
diminishing. A cold front in Northern New England moves
southeast across the MA and RI waters. A few strong
thunderstorms are possible, especially along the South Coast and
south of the Islands. Will convert Gales to Small Craft
Advisory for today.

Tonight... High confidence.

Scattered showers and thunderstorms in the early night. These
move offshore during the night with winds shifting from the
northwest and north. Lingering Small Crafts on the southern
outer waters.

Wednesday... High confidence. Lingering Small Crafts on the
southern and southeast outer waters due to 5 foot seas. Winds
less than 25 kt.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Friday through Saturday: Winds less than 25 kt. Seas up to
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ232>235-237.
     Small Craft Advisory until 10 AM EDT this morning for ANZ231-
     250-251.
     Small Craft Advisory until midnight EDT tonight for ANZ254>256.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...Frank
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...Frank/WTB/Chai
MARINE...WTB/Chai
Hazardous weather outlook, Sep 28, 4:33 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Tue Sep 28 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-290845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 28, 9:11 AM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
911 AM EDT Tue Sep 28 2021

MAZ004-005-012-013-RIZ001-281400-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northern Worcester MA-Northwest Providence RI-
911 AM EDT Tue Sep 28 2021

...A cluster of strong thunderstorms will impact portions of western
Norfolk, southeastern Worcester, south central Middlesex and
northwestern Providence Counties through 1000 AM EDT...

At 910 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Douglas, or 12 miles south of Worcester, moving
northeast at 45 mph.

HAZARD...Pea size hail with brief heavy rain and dangerous cloud to
         ground lightning.

SOURCE...Radar indicated.

Locations impacted include...
Worcester, Framingham, Woonsocket, Marlborough, Shrewsbury,
Cumberland, Natick, Franklin, Needham, Norwood, Milford, Wellesley,
Walpole, Smithfield, Westborough, Grafton, Sudbury, Sharon, Killingly
and Foxborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 7132 4208 7117 4184 7178 4187 7180
      4202 7180 4203 7190 4221 7202
TIME...MOT...LOC 1310Z 241DEG 38KT 4209 7178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Frank
Local storm report, Sep 28, 10:15 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1015 AM EDT TUE SEP 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     LIGHTNING        DUDLEY                  42.05N  71.93W
09/28/2021                   WORCESTER          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WEST MAIN STREET CAUSED BY
            LIGHTNING

0940 AM     HAIL             CUMBERLAND              41.97N  71.46W
09/28/2021  M0.75 INCH       PROVIDENCE         RI   TRAINED SPOTTER

            TRAINED SPOTTER

&&

EVENT NUMBER BOX2103060 BOX2103061

AED
Special weather statement, Sep 28, 10:27 AM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1027 AM EDT Tue Sep 28 2021

CTZ002>004-281530-
Hartford CT-Tolland CT-Windham CT-
1027 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southern Windham,
southern Tolland and southeastern Hartford Counties through 1130 AM
EDT...

At 1026 AM EDT, Doppler radar was tracking a strong thunderstorm over
Willimantic, or over Windham, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Mansfield, Windham, Plainfield, Willimantic, Killingly,
Tolland, Coventry, Hebron, Putnam, Brooklyn, Marlborough, Willington,
Columbia, Canterbury, Bolton, Ashford, Pomfret, Sterling and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7241 4159 7242 4182 7246 4191 7188
      4164 7181 4163 7196 4166 7213 4166 7216
      4171 7224 4169 7227 4167 7227 4164 7233
      4161 7233 4160 7234 4160 7238 4159 7239
TIME...MOT...LOC 1426Z 256DEG 33KT 4174 7218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Frank
Special weather statement, Sep 28, 10:50 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1050 AM EDT Tue Sep 28 2021

CTZ004-MAZ017-020-RIZ001>005-281530-
Windham CT-Southern Bristol MA-Northern Bristol MA-
Northwest Providence RI-Bristol RI-Western Kent RI-Eastern Kent RI-
Southeast Providence RI-
1050 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southeastern
Windham, northwestern Bristol, northern Kent, Providence and northern
Bristol Counties through 1130 AM EDT...

At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm over
Killingly, or near Plainfield, moving east at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Coventry, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, Bristol, Plainfield, Attleboro,
Mansfield, Smithfield, Lincoln and Central Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4168 7194 4189 7199 4201 7117 4174 7115
      4176 7113 4171 7111 4171 7119 4172 7120
      4171 7121 4173 7122 4171 7123 4173 7126
      4171 7126 4171 7131 4175 7136 4179 7137
      4176 7139 4172 7136 4170 7137
TIME...MOT...LOC 1450Z 263DEG 36KT 4179 7185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RM
Special weather statement, Sep 28, 11:18 AM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1118 AM EDT Tue Sep 28 2021

MAZ018>022-RIZ003>007-281600-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Barnstable MA-Bristol RI-Washington RI-
Western Kent RI-Eastern Kent RI-Newport RI-
1118 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of west central
Barnstable, southern Plymouth, southeastern Bristol, northeastern
Washington, central Newport, southeastern Kent and southeastern
Bristol Counties through NOON EDT...

At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Kingstown, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Bedford, Fall River, Warwick, Plymouth, Barnstable, Coventry,
Dartmouth, Falmouth, South Kingstown, West Warwick, North Kingstown,
Bristol, Marion, Middleborough, Wareham, Sandwich, Bourne, Somerset,
Portsmouth and Barrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 7155 4165 7162 4177 7112 4174 7114
      4193 7056 4168 7042 4164 7065 4175 7063
      4170 7067 4174 7071 4161 7085 4165 7092
      4160 7090 4154 7120 4164 7123 4154 7124
      4151 7139 4156 7143 4150 7142
TIME...MOT...LOC 1517Z 258DEG 32KT 4158 7151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RM
Special weather statement, Sep 28, 1:36 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Tue Sep 28 2021

MAZ020-RIZ003>007-281815-
Southern Bristol MA-Bristol RI-Washington RI-Western Kent RI-
Eastern Kent RI-Newport RI-
136 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of south central
Bristol, Washington, Newport, southeastern Kent and southeastern
Bristol Counties through 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westerly, or 8 miles east of Mystic, moving east at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Fall River, Warwick, South Kingstown, North Kingstown, Newport,
Bristol, Westerly, Somerset, Portsmouth, Middletown, Narragansett,
Swansea, Tiverton, Westport, East Greenwich, Warren, Hopkinton,
Charlestown, Richmond and Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4131 7188 4154 7179 4167 7141 4158 7142
      4155 7131 4167 7139 4162 7126 4167 7131
      4172 7126 4164 7121 4171 7116 4172 7125
      4175 7115 4149 7104 4146 7119 4164 7123
      4148 7124 4148 7125 4147 7143 4136 7149
TIME...MOT...LOC 1735Z 248DEG 41KT 4134 7181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:29 AM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Suffolk, Worcester61 min
Sep 28, 10:02 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Plymouth, Suffolk43 min
Sep 28, 10:06 AM EDTSpecial Marine WarningBOX54 min
Sep 28, 11:18 AM EDTSpecial Weather StatementBOXBristol42 min
Sep 28, 11:42 AM EDTSpecial Marine WarningBOX48 min
Sep 28, 2:07 PM EDTSevere Thunderstorm WarningBOXBarnstable, Bristol, Dukes, Plymouth53 min
Sep 28, 2:30 PM EDTSpecial Marine WarningBOX45 min
Sep 28, 2:58 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 28, 3:25 PM EDTSmall Craft AdvisoryBOX28 hr
Sep 28, 3:29 PM EDTSpecial Marine WarningBOX46 min
Sep 28, 9:11 AM EDTSpecial Weather StatementBOXProvidence49 min
Sep 28, 10:50 AM EDTSpecial Weather StatementBOXProvidence40 min
Sep 28, 1:36 PM EDTSpecial Weather StatementBOXNewport, Washington39 min
Sep 28, 8:52 AM EDTSpecial Weather StatementBOX38 min
Sep 28, 10:27 AM EDTSpecial Weather StatementBOX63 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.